Hypothyroidism interfering with menstrual cycle??

Hi everyone,

I have suffered with hypothyroidism for around 10 years now, it has never really caused any problems before and I've always been on roughly the same dose, 175mg (apart from during pregnancy, went up to 250mg).

However, recently my menstrual cycle seems to be all over the place. I am on the contraceptive pill so periods were regular as clockwork. But in October I skipped a period altogether, we thought I was pregnant with baby number 3 but tests were negative (not trying to conceive). I eventually had my period 3 weeks late. My next 2 periods were pretty much on time, give or take a few days. I was due my period last Thursday but it didn't come, I spotted on Sunday and that has been it!!

Could it be possible that the hypothyroidism is interfering? Or possibly my pituitary gland? I will be making an appointment with my GP today but probably won't be seen for a week or 2. Has anyone else had similar experiences?

Any comments/experiences/recommendations are welcome.

Thank you in advance

13 Replies

  • the thyroid is the conductor of the entire endocrine/hormone orchestra hence if your thyroid meds are inadequate nothing functions properly

    What thyroid blood test results do you have ?

    what other symptoms do you have

    what meds are you on

  • Haven't had my levels checked recently, will be booking in to do so ASAP.

    Some days I am tired and can't keep my eyes open, other days I am bouncing off the walls and find it difficult to sleep. Bowel movements are slow. Headaches. Agitated, short tempered.

    I am on Levothyroxine 175mg.

  • How is the length of your periods? Mine got so shorter (2-3 days) after thyroid problems.

    As far as I know it's normal to have delayed and missing periods if you are hypo.

  • Usually last 4-6 days. This only started to happen a few months ago, I have suffered with hypothyroidism for 10 years so confused as to why it has recently been like this

  • sounds like you need a higher dose or a change of thyroid meds

    plus Dr P would say that the contraceptive pill is the biggest hormone disrupter and you really should not take it

  • Oh really? Didn't realise that.

    Booked in to see doctor on the 19th so will discuss that with them too.

    Is there any specific tests I should be asking them to do?

  • I agree. A non-hormonal method of contraception is preferable if there's a hormone imbalance anyway. As it can add to the imbalance. The diaphragm worked well for me for years. I also know others who've found the copper coil successful - don't get the Minerva coil (it has hormones in it!).

  • Thank you. Will consider changing my form of contraception.

    Makes me wonder why my doctor didn't say this to begin with and allowed me to take it

  • TSH

    Free T4

    Free T3




    would be sensible way fwd

  • Great, thank you.

  • Just a thought, don't know your age, but is it possible you could be starting menopause? It might be worth getting the GP to check your hormone levels but you would probably have to be off the pill for three months to get an accurate reading.

  • Hi, thanks for your reply.....i am 26

  • Ah, highly unlikely then - good luck with getting sorted.

You may also like...